Fatal outcome of late-onset ACE inhibitor induced angioedema
Angiotensin-converting enzyme (ACE) inhibitors are one of the most used medication among patients with arterial hypertension. In most cases, ACE inhibitors caused side effects are mild; however, from 0.1% to 0.7% of patients can develop life threatening adverse effect, angioedema. Unlike histamine mediated, ACE inhibitor-related angioedema can develop at any time during the treatment course.

The present case has been reported in the journal Medicine. An 89-year-old woman with a medical history for arterial hypertension, ischemic heart disease, heart failure, chronic atrial fibrillation developed ACE inhibitor-induced angioedema after 5 years of daily ramipril administration.

Arterial hypertension, ischemic heart disease, heart failure, chronic atrial fibrillation and late onset ACE inhibitor-induced angioedema. The ACE inhibitor was used for arterial hypertension on a daily basis for the past 5 years. Patient developed airway obstruction requiring intubation. Standard therapy with epinephrine, methylprednisolone and clemastine was administered. Treatment was ineffective, considering that angioedema persisted.

Angioedema resolved after 13 days from the discontinuation of ramipril. Death due to cardiopulmonary insufficiency occurred 24 days after the admission to intensive care unit, despite full clinical resolution of ACE inhibitor-induced angioedema.

This case highlights the importance of educating clinicians about ACE inhibitor-induced angioedema, as potentially fatal adverse drug reaction. Considering the fact, that no laboratory or confirmatory test exists to diagnose ACE inhibitor-induced angioedema, clinicians’ knowledge is the key element in recognition of ACE inhibitor-related angioedema.

Read more here: https://journals.lww.com/md-journal/Fulltext/2018/08030/Fatal_outcome_of_late_onset_angiotensin_converting.80.aspx
D●●●●●i M●●●●●a and 6 others like this2 shares
Like
Comment
Share
A●●●●●v K●●●r
A●●●●●v K●●●r General Medicine
Should have prescribed an ARB instead of ACE inhibitors.
Sep 1, 2018Like
Dr. N●●●●●●a V●●●a
Dr. N●●●●●●a V●●●a Internal Medicine
Edema that does not resolve in 3-4 days is unlikely to be due to angioedema.ACE Inhibitors as well as ARB cause angioedema but more common with ACE inhibitors,Death occurring after 24 days,a autopsy should have been done to find exact cause of death.
Sep 4, 2018Like1